breast cancer, Uncategorized

Treatment 5/6 is in the books…

I had the best night of sleep last night since this crazy train started in August.

When I saw my oncologist yesterday, Dr. O, I confessed everything to her. I told her I feel fine physically except for the hot flashes, but since Tuesday, I’ve been an emotional wreck. I told her about the news story I read of the young mother who was HER2 positive and died this week. I told her how scared I am the treatment isn’t really working. I told her I haven’t slept more than four or five hours in weeks because of hot flashes and just being uncomfortable because my heel hurts (planar fasciitis from an old injury) and the toes on that same foot itch and the foot twitches at night.

I’ll give Dr. O this: tell her your struggles, and she’ll do whatever, if anything, she can to make life better.

She asked me if I was taking the prescription sleep aid Dr. H gave me. I was honest. I told her no because I’m afraid of the side effects and horror stories about it on the Internet. Dr. O laughed, told me to stay off the internet, and to take the pill. She told me she’d just come from another patient’s room who takes the same sleep aid and sleeps beautifully on it. Dr. O challenged me to try it just once this weekend when I don’t have to get up and see how it works. She told me if I had any side effects to it she would switch me to a different sleep aid because sleeping well is non negotiable. My husband, who was with me at my appointment, assured her that I would take it this weekend. And…I did. I took it last night, and it truly was the best night’s sleep I’ve had since August. My husband told me he could tell it’s the best I’ve slept in months because I didn’t toss and turn.

As for the hot flashes, I’m already on something to help treat them. Dr. O said if I’m still having them every night, the dose is not high enough and upped the dose a little bit. She also said the medicine will help with the anxiety I’m having. She assured me that the way I’m feeling right now is completely normal because chemo has messed up my ovaries, put me into menopause (or chemopause, as a friend called it), so everything is out of whack. She said the treatment, along with my fears, are causing anxiety. So, hopefully, the increased dosage stops the hot flashes and treats the anxiety.

The heel isn’t really anything she can do anything about…I just like to complain about it. Two years ago, I severely sprained my right ankle. The orthopedic I saw told me I was going to wish I’d just broken it because it would heal better and faster and because my left foot was taking so much of the pressure off my right, I would probably end up with problems with my left. She told me what every other doctor tells me. Wear supportive shoes, take ibuprofen when needed, ice it, and wrap it if the pain is really bad. The toe itching and twitching and hurting is a different matter, though. She’s concerned I may be developing a bit of neuropathy, so I’m increasing the dosage of one of my B vitamins and am supposed to report if the itching, twitching, or hurting doesn’t stop.

My fear of the treatments not working is something she did address. She did a thorough clinical breast exam, as she does at every appointment, and she told us she can no longer feel an area that feels any different than the normal breast tissue. She feels no area of density or calcification. She feels nothing. She reviewed her notes from my first visit and told us she feels nothing like what she felt then. She told us, in her medical opinion, I have responded to the treatments beautifully, and she said she believes I’ve already had a complete pathological response. She stressed that it’s impossible to know for sure right now because I haven’t had surgery, but she said all physical and clinical indications are I’ve responded. She said I have no reason to worry, but followed that by saying, she understands why I’m so worried, so we’re going to keep doing what we’re doing. I asked her about an area I can feel, so she examined it and told me it feels like normal breast tissue. She reminded me normal tissue doesn’t always feel flat. It’s bumpy and in pods. She said I’m feeling a bumpy pod. It made me laugh.

I told her how little side effects I had to treatment 4, and she was delighted and told me to do whatever I did, so hopefully this treatment goes as easily as 4.

I have some major tests and appointments coming up over the next few weeks. I have to have an echocardiogram right before New Year’s to check heart function since Herceptin can cause heart damage. I’m hoping with all my might they find my heart function to be as good as it was before I started treatment so I can stay on Herceptin, and they find no evidence of anything else.

Then, that next week, I have, what will hopefully be, my last chemo treatment. I’m having it two days early because Dr. O is scheduled to be out of the office when my treatment was originally scheduled. Since it’s my last (please) chemo, she wanted me to come in and see her, so hopefully, my counts will be good and I can have treatment.

The week after treatment, I meet the plastic surgeon for the first time. He’s come very highly recommended, is one of the top plastic surgeons in Dallas, and works closely with my breast surgeon. I have high hopes for him. I want to come out of this healthy and with breasts that don’t look totally fake…like something someone bolted onto my chest.

The week after that, I meet with my breast surgeon to schedule the bilateral mastectomy.

There’s a lot I need to do between now and then. I need to go to Nordstroms for a mastectomy bra. I need to write my lesson plans for my sub when I’m out for surgery. Those are the top of my list. I know there’s more, but those are weighing heavily on me right now.

I’m working on my positivity. Dr. O gave me a lot of hope yesterday. I just hope I’m not getting my hopes up only to be slapped down, which is my history with hope.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s